Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 13, 2020, 11:49 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 11:49 PM EDT (03:49 UTC)
- Expired
- Aug 14, 2020, 2:32 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:01 AM EDT | FLASH FLOOD | 3 Sw Low Gap, NC | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 SW LOW GAP. OVER SIX INCHES OF FLOWING WATER WAS OBSERVED ACROSS RAMEY CREEK ROAD DUE TO FLOODING FROM RAMEY CREEK. THIS HEAVY RAIN ALSO RESULTED IN A SMALL SLIDE DEBRIS FLOW ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WGUS51 KRNK 140349
FFWRNK
NCC005-171-193-140645-
/O.NEW.KRNK.FF.W.0057.200814T0349Z-200814T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1149 PM EDT Thu Aug 13 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Eastern Alleghany NC County in northwestern North Carolina...
Western Surry County in northwestern North Carolina...
Northeastern Wilkes County in northwestern North Carolina...
* Until 245 AM EDT.
* At 1149 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain eastern Alleghany, western Surry, and northeastern
Wilkes between Sparta and Elkin, particularly in the I-74 and I-77
Interchange area. Between 2 and 2.5 inches of rain have fallen in
this area during the past hour. Flash flooding is expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Elkin, Sparta, Ronda, Traphill, Mountain Park, Ennice and Bottom.
This includes the following streams and drainages...
Cane Creek, East Prong Roaring River, Camp Creek, Christian Creek,
Beaverdam Creek, Big Sandy Creek, Camp Branch, Basin Creek, Big
Pine Creek, Brush Creek and Big Bugaboo Creek.
Additional rainfall amounts of 1.5 to 2.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3657 8111 3655 8076 3655 8075 3625 8086
3624 8086 3624 8087 3619 8088 3618 8088
3621 8113
FLASH FLOOD...RADAR INDICATED
$$
RAB2 follow-up statements
529
WGUS71 KRNK 140450
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1250 AM EDT Fri Aug 14 2020
NCC005-171-193-140645-
/O.CON.KRNK.FF.W.0057.000000T0000Z-200814T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC NC-Surry NC-Wilkes NC-
1250 AM EDT Fri Aug 14 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT EARLY THIS
MORNING FOR EASTERN ALLEGHANY NC, WESTERN SURRY AND NORTHEASTERN
WILKES COUNTIES...
At 1250 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain between Low Gap and Mountain Park. Between 2 and 3 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Elkin, Sparta, Ronda, Traphill, Mountain Park, Ennice and Bottom.
This includes the following streams and drainages...
Cane Creek, East Prong Roaring River, Camp Creek, Christian Creek,
Beaverdam Creek, Big Sandy Creek, Camp Branch, Basin Creek, Big
Pine Creek, Brush Creek and Big Bugaboo Creek.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3657 8111 3655 8076 3655 8075 3625 8086
3624 8086 3624 8087 3619 8088 3618 8088
3621 8113
FLASH FLOOD...RADAR INDICATED
$$
BMG952
WGUS71 KRNK 140632
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
232 AM EDT Fri Aug 14 2020
NCC005-171-193-140642-
/O.CAN.KRNK.FF.W.0057.000000T0000Z-200814T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC NC-Surry NC-Wilkes NC-
232 AM EDT Fri Aug 14 2020
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN ALLEGHANY NC,
WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3657 8111 3655 8076 3655 8075 3625 8086
3624 8086 3624 8087 3619 8088 3618 8088
3621 8113
$$
BMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:30 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 13, 9:30 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
930 PM EDT Thu Aug 13 2020
.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 930 PM EDT Thursday
A few late evening showers have set up and are not propagating
quickly, prompting a couple flash flood warnings. Rain was
particularly heavy here at the office for close to an hour. However,
instability is limited by cooler than usual surface temperatures, so
storms aren't getting particularly tall, just big enough to produce
some CG. They are, however, efficient rain producers, so any
persistent cell must be watched closely for flood potential.
Diurnal showers and thunderstorms will return on both Friday and
Saturday. A weak upper shortwave making its way out of the MS River
Valley and heading towards us will contribute some forcing to an
extremely moist airmass. The past few days have produced heavy
rainfall in a few areas, priming and saturating the ground with a
lot of water. Heavy showers Friday and Saturday will threaten
isolated flash flooding both afternoons and evenings, and the
saturated ground from repeated heavy rainfall earlier this week will
only serve to make matters worse.
Thanks to showers and a nice blanket of clouds, afternoon highs
won't be quite as hot as the rest of summer. West of the Blue Ridge
will be in the upper 70s, east in the Piedmont will be in the
low/mid 80s, and Saturday will be a few degrees cooler. Lows will
settle in the mid 60s/low 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 200 PM EDT Thursday...
Showers and thunderstorms will remain in the forecast through
the weekend, all thanks to a weak upper level disturbance
drifting east from the MS Valley within a moist and unstable
airmass. Thunderstorm activity will be mainly diurnally driven
though with highly moist airmass and frontal boundary
showers/few storms could occur late at night and early mornings.
Slow storm motions coupled with very high PWAT values (i.e.
1.7" to 2") will allow for isolated flooding/flash flooding
threat through the weekend, so additional flash flood watches
may be required. The flooding threat will become increasingly
problematic Saturday/Sunday after already seeing several days of
heavy rainfall. Not expecting much in the way of severe, but
some of the stronger storms may produce gusty winds.
Will plenty of cloud cover and showers/thunderstorms expected,
high temperatures will remain at or a few degrees below normal,
with muggy overnight lows.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Thursday...
Eastern U.S. trough in place this period with temperatures at or
below normal. Front exits the area by Tuesday-Wednesday but am
hesitant to go completely dry with axis of trough still just
west of us and southwest flow aloft.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...
Sky conditions will be very black and white this evening, with
pockets of clear sky being interrupted by low ceilings and
showers/thunderstorms. High moisture content in the atmosphere
will keep ceilings MVFR or IFR much of the night, and
visibilities in the mountains (BLF/LWB and perhaps BCB) will
drop to 2 or 3SM in the morning hours from fog. Once the sun
comes up, clouds and fog will mix out and conditions will move
back in the direction of VFR before scattered storms begin to
fire up again in the afternoon.
Winds overall will be under 5kts
and either variable or east/southeast.
Confidence in ceilings... Moderate to high
Confidence in visibilities... Moderate
Confidence in weather conditions... High
Extended Aviation Discussion...
Shower/storm coverage will stay up Friday afternoon and
Saturday. Somewhat of a wedge Sunday with threat of showers may
keep ceilings down, the front moves across early next week with
mainly VFR outside any convection.
&&
.HYDROLOGY...
As of 340 AM EDT Thursday...
Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain today. Based on yesterday's rainfall
of 2-3 inches and forecast rainfall amounts for today, flash
flood threat is greatest from Bluefield WV, across the Mountain
Empire of southwest Virginia and into the North Carolina High
Country. Another area of high concern is the southern Shenandoah
Valley to the Hill City of Lynchburg.
Across southeast West Virginia, Southside Virginia and the
northwestern North Carolina foothills and piedmont, antecedent
conditions and spotty nature of storm yesterday will limit the
chances for flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-032>035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>003-
018-019.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042.
&&
SYNOPSIS...RCS
NEAR TERM...VFJ
SHORT TERM...BMG/WP
LONG TERM...RR/WP
AVIATION...RCS/VFJ/WP
HYDROLOGY...RCSHazardous weather outlook, Aug 13, 2:10 PM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 210 PM EDT Thu Aug 13 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-WVZ042- 141815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Mercer- 210 PM EDT Thu Aug 13 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding. NCZ004>006-020-VAZ043-044-058-WVZ043-044-507-508-141815- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 210 PM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized flooding is possible due to heavy rainfall through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding.
In the hours before
Local storm report, Aug 13, 9:47 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 2 SW CHRISTIANSBURG 37.13N 80.43W
08/13/2020 MONTGOMERY VA 911 CALL CENTER
FLOWING WATER REPORTED ACROSS RADFORD STREET
NEAR SECOND STREET. TIME ESTIMATED FROM
RADAR.
&&
VFJLocal storm report, Aug 13, 10:27 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 SSW CHRISTIANSBURG 37.13N 80.41W
08/13/2020 MONTGOMERY VA NWS EMPLOYEE
SMALL CREEK WAS OUT OF ITS BANKS AND WAS
COMPLETELY OVER 2ND STREET. WATER A COUPLE
FEET DEEP WAS ALSO FLOWING DOWN PHLEGAR
STREET BETWEEN 2ND AND 3RD STREET.
&&Special weather statement, Aug 13, 11:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1132 PM EDT Thu Aug 13 2020
NCZ002-003-019-VAZ015-016-140430-
Surry-Wilkes-Alleghany-Grayson-Carroll-
1132 PM EDT Thu Aug 13 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA as well as THE CITY OF
GALAX THROUGH 1230 am edt...
At 1130 PM EDT, thunderstorms with heavy rainfall extended from
Hillsville to Mt. Airy to Elkin. The storms are nearly stationary.
Locations impacted include...
Galax...
Elkin...
Ronda...
Fancy Gap...
Traphill...
Ennice...
and Cana.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3627 8114 3670 8096 3669 8059 3625 8082
3624 8087 3618 8088
TIME...MOT...LOC 0330Z 228DEG 4KT 3649 8086
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:48 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 41 hr |
| Aug 14, 2:38 PM EDT | Special Weather Statement | RNK | Surry | 22 min |
| Aug 14, 3:02 PM EDT | Special Weather Statement | RNK | Surry | 28 min |
| Aug 14, 4:00 PM EDT | Areal Flood Advisory | RNK | Alleghany | 3 hr |
| Aug 14, 4:22 PM EDT | Areal Flood Advisory | RNK | Surry | 3 hr |
| Aug 14, 4:31 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Aug 14, 5:02 PM EDT | Special Weather Statement | RNK | Yadkin | 28 min |
| Aug 14, 5:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Aug 14, 6:02 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| Aug 14, 6:03 PM EDT | Special Weather Statement | RNK | Yadkin | 42 min |
| Aug 14, 6:32 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| Aug 14, 7:06 PM EDT | Areal Flood Advisory | RNK | Wilkes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.